Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 214, NWS La Crosse, WI

July 21, 1998Chickasaw County, Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 1998, 9:18 AM CDT for Chickasaw County, Howard County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 9:18 AM CDT (14:18 UTC)
Expired
Jul 21, 1998, 9:55 AM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Howard County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 9:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS1 KLSE 211419 RRA
SVRLSE
IAC037-089-211455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
918 AM CDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN NORTHEASTERN IOWA
  CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 955 AM CDT

* AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CHARLES CITY...30 MILES EAST OF
  MASON CITY...TO LITTLE CEDAR...30 MILES NORTHEAST OF MASON CITY...
  MOVING EAST AT 60 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  SARATOGA AND NORTH WASHINGTON BY 930 AM
  NEW HAMPTON AND LOURDES BY 945

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AWAY FROM WINDOWS

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:33 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 2:33 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 AM CDT TUE JUL 21 1998

INITIALIZATION OF THE ETA CONTINUES TO BE TOO DRY. AT 00Z... HIGHER 850
MB DEWPOINTS ACROSS THE NORTHERN PLAINS ARE NOT RECOGNIZED IN THE ETA AS
THEY ARE ON THE NGM. THE MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL
BE WHERE FRONT AND SUBSEQUENT CONVECTION WILL BE LOCATED THIS
AFTERNOON.

THE WETTER NGM AGAIN DEVELOPS PRECIPITATION ACROSS SOUTHERN PORTIONS OF
THE FORECAST AREA ALONG THE SLOW MOVING FRONT. EVEN THE BONE DRY ETA
GIVES AS A QPF OF .03 INCHES AT KLNR AND .02 INCHES AT KOVS.

ANOTHER RATHER VIGOROUS SHORTWAVE DIVING SOUTHEAST THROUGH SOUTHERN
CANADA IN ZONAL FAST FLOW REGIME. THIS SYSTEM WILL ROTATE THROUGH BASE
OF POLAR VORTEX OVER HUDSON BAY TODAY BUT TOO STABLE TO BE OF MUCH
CONSEQUENCE.

WHAT WILL BE IS THE COLD FRONT ACROSS CENTRAL AND SOUTHERN MINNESOTA AS
IT CONTINUES ITS SLOW MOVEMENT EAST WHILE THE TAIL END OF THE FRONT
REMAINS ANCHORED IN EASTERN COLORADO. ETA BRINGS THE FRONT FARTHER TO
THE SOUTH THAN THE NGM. GIVEN THE FRONTAL SLOPE... WIND TRAJECTORIES AND
AMOUNT OF ISENTROPIC SINKING BEHIND IT AND SINCE IT IS CURRENTLY
PERFORMING BETTER WITH THE FORECAST PRESSURE FIELDS... LIKE THE ETAS
FURTHER SOUTH POSITION.

TEMPERATURES ACROSS THE AREA WILL BE COOLER TODAY ESPECIALLY BEHIND THE
FRONT WHERE SOME COLD ADVECTION WILL MAKE AN APPEARANCE. WILL GO BELOW
NGM MOS AS IT CONTINUES TO OVERESTIMATE DAYTIME MAXS.

FORECAST INPUT...
NORTHEAST IOWA AND SOUTHWESTERN 3 COUNTIES IN WISCONSIN CHANCE POPS.
ELSEWHERE POPS NIL. TEMPERATURES BELOW NGM MOS... ESPECIALLY IN
SOUTHEAST MINNESOTA WHERE FOR THE LAST 2 DAYS MOS FORECAST 88 AT
ROCHESTER AND VERIFICATION WAS 83.

KRC

In the hours before

Special weather statement, Jul 21, 6:00 AM CDT, 3 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT TUE JUL 21 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS
SOUTH OF LA CROSSE AND ROCHESTER...

A COLD FRONT MOVING ACROSS THE AREA THIS MORNING WILL BECOME NEARLY
STATIONARY TODAY IN A EAST-WEST POSITION ALONG THE IOWA/MINNESOTA
BORDER AND EXTEND EASTWARD INTO WISCONSIN.

WARM AND HUMID CONDITIONS NEAR AND SOUTH OF THE FRONT WILL ALLOW THE
ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AND EVENING WHILE THE
FRONT WILL PROVIDE THE LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT.
A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN TREAT
BEING DAMAGING WIND AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE AFOREMENTIONED
AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER HAZARDOUS WEATHER
UPDATES.

KRC
d
Special weather statement, Jul 21, 6:00 AM CDT, 3 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT TUE JUL 21 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS
SOUTH OF LA CROSSE AND ROCHESTER...

A COLD FRONT MOVING ACROSS THE AREA THIS MORNING WILL BECOME NEARLY
STATIONARY TODAY IN A EAST-WEST POSITION ALONG THE IOWA/MINNESOTA
BORDER AND EXTEND EASTWARD INTO WISCONSIN.

WARM AND HUMID CONDITIONS NEAR AND SOUTH OF THE FRONT WILL ALLOW THE
ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AND EVENING WHILE THE
FRONT WILL PROVIDE THE LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT.
A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN TREAT
BEING DAMAGING WIND AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE AFOREMENTIONED
AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER HAZARDOUS WEATHER
UPDATES.

KRC
d
Special weather statement, Jul 21, 8:08 AM CDT, 1 hour 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
808 AM CDT TUE JUL 21 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING FOR NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS MORNING
FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A COLD FRONT STRETCHED
ACROSS THIS REGION AND WILL BE THE FOCUS FOR THUNDERSTORMS THAT
HAVE ALREADY BEEN MOVING ACROSS NORTHWEST IOWA.

THESE STORMS MAY CONTINUE TO MOVE EAST AND INTO CHARLES CITY...
NEW HAMPTON...WEST UNION AND POSSIBLY DECORAH BY NOON. DAMAGING
WIND AND LARGE HAIL ARE THE MAIN THREATS FROM THESE STORMS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN THIS MORNING. THIS IS EARLIER THAN THE
PREVIOUS OUTLOOK SUGGESTED. IF A WATCH IS ISSUED...PLEASE HAVE
SPOTTER GROUPS PREPARE AS STORMS ROLL IN FROM THE WEST.

SHEA
Special weather statement, Jul 21, 8:08 AM CDT, 1 hour 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
808 AM CDT TUE JUL 21 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING FOR NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS MORNING
FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A COLD FRONT STRETCHED
ACROSS THIS REGION AND WILL BE THE FOCUS FOR THUNDERSTORMS THAT
HAVE ALREADY BEEN MOVING ACROSS NORTHWEST IOWA.

THESE STORMS MAY CONTINUE TO MOVE EAST AND INTO CHARLES CITY...
NEW HAMPTON...WEST UNION AND POSSIBLY DECORAH BY NOON. DAMAGING
WIND AND LARGE HAIL ARE THE MAIN THREATS FROM THESE STORMS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN THIS MORNING. THIS IS EARLIER THAN THE
PREVIOUS OUTLOOK SUGGESTED. IF A WATCH IS ISSUED...PLEASE HAVE
SPOTTER GROUPS PREPARE AS STORMS ROLL IN FROM THE WEST.

SHEA
Special weather statement, Jul 21, 8:46 AM CDT, 32 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-211440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 AM CDT TUE JUL 21 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1PM FOR NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN...

AT 845 AM CDT...THE LEADING EDGE OF AN AREA OF FAST MOVING
THUNDERSTORMS EXTENDED FROM MASON CITY NORTH TO ALBERT LEA. THESE
STORMS WILL MOVE INTO THE AUSTIN AND CHARLES CITY AREAS BY 9AM.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 60
MPH OVER NORTHWEST IOWA.

PERSONS IN THE THREATENED AREAS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND FOR FUTHER STATEMENTS AND POSSIBLE
WARNINGS.

RLB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:00 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.